Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 27, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 28, 2020, 8:46 PM EDT for Fulton County, Kosciusko County, Marshall County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2020, 8:46 PM EDT (00:46 UTC)
- Expired
- May 28, 2020, 9:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fulton County, IN, Kosciusko County, IN, Marshall County, IN
The radar
The Northern Indiana radar (KIWX), 35 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
The text
As transmitted.
382 WUUS53 KIWX 290046 SVRIWX INC049-085-099-290115- /O.NEW.KIWX.SV.W.0027.200529T0046Z-200529T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Northern Indiana 846 PM EDT Thu May 28 2020 The National Weather Service in Northern Indiana has issued a * Severe Thunderstorm Warning for... North central Fulton County in north central Indiana... Northwestern Kosciusko County in north central Indiana... Southeastern Marshall County in north central Indiana... * Until 915 PM EDT. * At 846 PM EDT, a severe thunderstorm was located near Mentone, or 8 miles northeast of Rochester, moving northeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Warsaw, Mentone, Tippecanoe, Etna Green, Hoffman Lake, Atwood, Old Tip Town, Talma and Palestine. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Heavy rainfall is also possible with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4113 8615 4120 8621 4136 8597 4119 8585 TIME...MOT...LOC 0046Z 239DEG 27KT 4117 8613 HAIL...<.75IN WIND...60MPH $$ RTC
1 follow-up statement
353
WWUS53 KIWX 290110
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
910 PM EDT Thu May 28 2020
INC049-085-099-290119-
/O.EXP.KIWX.SV.W.0027.000000T0000Z-200529T0115Z/
Fulton IN-Kosciusko IN-Marshall IN-
910 PM EDT Thu May 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FULTON...
NORTHWESTERN KOSCIUSKO AND SOUTHEASTERN MARSHALL COUNTIES WILL EXPIRE
AT 915 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4113 8615 4120 8621 4136 8597 4119 8585
TIME...MOT...LOC 0109Z 239DEG 27KT 4125 8595
$$
RTCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:39 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 28, 7:39 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 739 PM EDT Thu May 28 2020 .SYNOPSIS... Issued at 220 PM EDT Thu May 28 2020 Humid conditions and chances for scattered showers and thunderstorms will continue into tonight and Friday as a cold front moves in. Much cooler and drier air will then follow later Friday into this weekend. High temperatures over the weekend will only reach the mid 60s to low 70s. && .SHORT TERM...(This Afternoon through Friday) Issued at 220 PM EDT Thu May 28 2020 More organized rainfall tied to a well defined vort max across northern portions of the area will continue to shift north and eventually out of the area this afternoon. This should allow for some heating and weak boundary layer destabilization late this afternoon with isolated to scattered convection expected through this evening. Subtle impulses in moist southerly flow preceding an opening northern AR low will provide the focus for additional development into the early evening. The main frontal zone will then become the focus for rain later tonight into Friday as it gets a solid push east from a digging northern stream trough. The front will reach our far nw zones btw 4- 8z tonight, near the I-69 corridor by 12-13z, and clear our far southeastern zones (Portland IN to Lima OH) by 18/19z. Coverage of showers and embedded thunder may wane tonight but then fill back in along the front mid morning through mid afternoon Friday in the east due to some diurnal heating and added deep layer support from incoming pva/height falls. Some low end MLCAPE/shear possible by early afternoon in advance of the front from Portland IN to Lima OH could provide a brief opportunity for a stronger thunderstorm before the front moves through. Rapid drying/cooler and a scattered-broken stratocumulus is expected in wake of the front otherwise on Friday. && .LONG TERM...(Friday Night through Thursday) Issued at 220 PM EDT Thu May 28 2020 Canadian high pressure will build in under cool northwest flow this weekend with quiet weather and highs only in the mid 60s to low 70s. Moderating temperatures are then expected next week on the backside of this high pressure system. Low chances for showers/storms will also re-enter the forecast by the middle of next week as a frontal zone sets up on the northeast fringe of a Northern Plains upper ridge. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 738 PM EDT Thu May 28 2020 Relatively moist airmass with lows 60s dew points and ample instability allowed for pop-up showers and a few thunderstorms this afternoon. These are expected to continue until around sunset. The advancing cold front from the west may provide a period of thunderstorms mainly at SBN, but didn't have enough confidence to put more than a period of -SHRA at this time. With how dry the low levels are and the shallow inverted-v profiles gusty winds are possible with the showers and possible storms. Also expect lower CIGs in the MVFR range as low level moisture creeps up with the arrival of the front. The possibility is there for IFR CIGs as well, but didn't enough confidence to put them into this issuance. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Steinwedel SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...Roller Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 28, 4:31 AM EDT, 16 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 431 AM EDT Thu May 28 2020 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-290845- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 431 AM EDT Thu May 28 2020 /331 AM CDT Thu May 28 2020/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. There is a chance for thunderstorms this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-290845- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 431 AM EDT Thu May 28 2020 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. There is a chance for thunderstorms this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time.
In the hours before
Special weather statement, May 28, 7:34 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
734 PM EDT Thu May 28 2020
INZ004-290000-
St. Joseph-
734 PM EDT Thu May 28 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. JOSEPH COUNTY...
At 733 PM EDT, a strong thunderstorm was located near North Liberty,
or 7 miles west of Gulivoire Park, moving east at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
South Bend, Mishawaka, Georgetown, Gulivoire Park, Granger, North
Liberty, Lakeville, Roseland, Indian Village, Crumstown, Woodland and
Wyatt.
This includes Interstate 80 in Indiana between mile markers 75 and
81.
Heavy rainfall is also possible with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4176 8618 4154 8607 4149 8645 4161 8649
4165 8649 4165 8650
TIME...MOT...LOC 2333Z 251DEG 17KT 4158 8638
HAIL...0.25
WIND...30MPH
RTCSpecial weather statement, May 28, 7:40 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
740 PM EDT Thu May 28 2020
INZ003-012>015-020-022-290030-
La Porte-Cass-White-Marshall-Fulton-Starke-Pulaski-
740 PM EDT Thu May 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WHITE...
PULASKI...WESTERN FULTON...NORTHWESTERN CASS...STARKE...SOUTHWESTERN
MARSHALL AND SOUTHERN LA PORTE COUNTIES...
At 738 PM EDT/638 PM CDT/, radar indicated potentially strong
thunderstorms were located along a line extending from near La
Crosse to 8 miles east of Monticello. Movement was northeast at 30
mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Knox, Winamac, North Judson, Kingsford Heights, Culver, Royal Center,
Hamlet, La Crosse, Pulaski, Oak Grove, Ripley, Hanna, Kewanna,
Burnettsville, Fulton, Monterey, Lomax, Beardstown, Brems and Star
City.
Heavy rainfall is also possible with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4157 8659 4088 8623 4070 8653 4074 8653
4074 8665 4129 8693 4132 8693
TIME...MOT...LOC 2338Z 218DEG 28KT 4129 8686 4077 8661
HAIL...0.25
WIND...30MPH
RTCThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:19 PM EDT | Severe Thunderstorm Warning | IWX | Fulton | 41 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.